Q: Whenever I run, whether 5k or 20, my calf muscles are twitching/spazzing when I’m finished. They do not seize and cramp, but it’s like they’re firing all over, uncontrollably. This condition will continue for several hours throughout the day afterward. I regularly run with my hydration belt, salt pills, and energy pills (for really long runs). I can’t explain it, but I’m curious if you have any insights.
A: Dear Adam,
You are describing muscle fasciculation where the voluntary muscle units are randomly firing and not under the usual central nervous system neurologic controls. Voluntary muscles generally contract when you ask them to, as in running, and not at rest. This can occur with exhaustive exercise, but it sounds like it occurs at distances that are usually not considered “exhaustive.”
Most athletes will experience them after a hard workout or race at some time during their life. The usual causes are benign and often a concrete reason is not found. There is a problem called “benign fasciculation syndrome” that can be present with muscle contractions after exercise or with fatigue, anxiety, or muscle pain. This is what you seem to be describing.
There are some other severe problems that come with fasciculations, but they are relatively rare. Muscle twitching can be the presenting symptom of serious diseases like amyotrophic lateral sclerosis (ALS) and muscular dystrophy. They may also occur with central nervous system conditions like spinal injury, which you would clearly know about, and with Lyme disease, which can be a great masquerader. A deficiency of magnesium can contribute to muscle fasciculations and withdrawal from opiates and alcohol can also show these signs.
The location in the calf muscles after running put the contractions in muscle groups that are working the hardest during your runs, so that seems to point to the benign fasciculation syndrome.
Assuming you are in good health and the fasciculations are not worsening, you probably have the benign muscle contractions that are a nuisance but really not a threat to your long-term health. If you have additional concerns, you should discuss this with your personal physician.
I hope this helps.